Get your full text copy in PDF
Kensaku Takatsuki, Toyoshi Yanagihara, Ayaka Egashira, Naruhiko Ogo, Seiji Yoshizawa, Syunya Sunami, Tatsuma Asoh, Takashige Maeyama
(Department of Rheumatology, Hamanomachi Hospital, Fukuoka City, Fukuoka, Japan)
Am J Case Rep 2021; 22:e930286
Pembrolizumab is a humanized monoclonal antibody against programmed cell death-1 protein. Pembrolizumab sometimes causes immune-related adverse events (irAEs). Dermatomyositis is a rare irAE of immune checkpoint inhibitors. The presentation is usually acute, and symptoms include edema with erythema of the eyelids, erythema of the forehead, and muscle weakness in both thighs.
CASE REPORT: Here we report a case of pembrolizumab-induced dermatomyositis in a 71-year-old Japanese woman with cancer of unknown primary origin, who experienced a high fever and had difficulty walking after her sixth course of pembrolizumab. General physical examination revealed edema with a heliotrope rash, V-neck signs, and nonspecific erythema of the forehead. Laboratory evaluation revealed that myogenic enzymes were within normal ranges. Autoantibody tests revealed that antinuclear antibodies were negative, and autoantibodies related to myositis and anti-acetylcholine receptor antibodies were also negative. A magnetic resonance imaging scan of the thighs revealed signal abnormalities in the left lateral and distal vastus medialis muscle. The patient was treated with corticosteroids, subsequently followed by intravenous immunoglobulin therapy, which led to an improvement of the symptoms.
CONCLUSIONS: Pembrolizumab-induced dermatomyositis is rare. Corticosteroids have been administered in many cases, and this case also suggests the efficacy of intravenous immunoglobulin therapy in treating immune checkpoint inhibitor-related dermatomyositis. This case highlights practical management of pembrolizumab-induced dermatomyositis.
Keywords: dermatomyositis, Drug-Related Side Effects and Adverse Reactions, Immunoglobulins, Intravenous, Programmed Cell Death 1 Receptor